Alert archive / California / Red Flag Warnings in 2007

Red Flag Warning 1, NWS Sacramento, CA

May 31, 2007

NWS Sacramento, CA issued this red flag warning at May 31, 2007, 9:31 AM PDT. It took effect at May 31, 2007, 11:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2007, 9:31 AM PDT (16:31 UTC)
In effect from
May 31, 2007, 11:00 AM PDT
Expired
May 31, 2007, 9:14 PM PDT
In force
10 hr
Issued by
NWS Sacramento, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KSTO 311631
RFWSTO

RED FLAG WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
931 AM PDT THU MAY 31 2007

...SCATTERED DRY THUNDERSTORMS THIS AFTERNOON AND EVENING...

.UPPER LEVEL LOW PRESSURE WILL CREATE AN ATMOSPHERE FAVORABLE FOR
THE DEVELOPMENT OF DRY THUNDERSTORMS THIS AFTERNOON AND EVENING.
WITH A DRY AIRMASS IN PLACE AND SIGNIFICANT DRYING OF FUELS OVER
THE LAST SEVERAL WEEKS...HIGH-BASED THUNDERSTORMS WITH LITTLE OR
NO PRECIPITATION ARE EXPECTED. GUSTY WINDS ARE LIKELY NEAR THESE
STORMS.

STORMS ARE EXPECTED TO SUBSIDE AFTER SUNSET THIS EVENING. MORE
THUNDERSTORMS ARE POSSIBLE FRIDAY...BUT THESE WILL CONTAIN
WETTING RAINS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

CAZ213-214-221-263-268-269-279-010045-
/O.UPG.KSTO.FW.A.0001.070531T1800Z-070601T0700Z/
/O.NEW.KSTO.FW.W.0001.070531T1800Z-070601T0600Z/
931 AM PDT THU MAY 31 2007

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A RED FLAG
WARNING FOR THE MOUNTAINS OF INTERIOR NORTHERN CALIFORNIA...WHICH IS IN
EFFECT UNTIL 11 PM PDT THIS EVENING. THIS INCLUDES THE MOUNTAINS
OF NORTHERN SHASTA COUNTY...THE COASTAL RANGE...WESTERN PLUMAS
COUNTY INCLUDING LASSEN PARK...AND THE NORTHERN SIERRA. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

SCATTERED DRY THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN
OF INTERIOR NORTHERN CALIFORNIA THIS AFTERNOON AND EVENING. THE
STORMS MAY CONTAIN LITTLE OR NO RAIN AND POSSIBLY SMALL HAIL.
GUSTY WINDS ARE ALSO POSSIBLE NEAR THE THUNDERSTORMS. FUELS HAVE
EXPERIENCED VERY RAPID DRYING OVER THE PAST FEW WEEKS. THE RISK OF
DRY THUNDERSTORMS COMBINED WITH DRY FUELS WARRANT THE RED FLAG
WARNING. THE STORMS ARE EXPECTED TO DECREASE AFTER SUNSET.

THE POTENTIAL EXISTS FOR MORE THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING. ALTHOUGH THESE STORMS ARE MORE LIKELY TO CONTAIN WETTING
RAINS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$
HSO
2 follow-up statements
000 
WWUS86 KSTO 312250
RFWSTO

RED FLAG WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
350 PM PDT THU MAY 31 2007

...ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING...

.AN UNSTABLE ATMOSPHERE IS FAVORABLE FOR THE DEVELOPMENT OF DRY
THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE HIGHER TERRAIN.
SCATTERED THUNDERSTORMS ARE EXPECTED OVER EASTERN SHASTA COUNTY
MOUNTAINS AND SOUTH TO WESTERN PLUMAS COUNTY AND THE NORTHERN
SIERRA. ISOLATED DRY THUNDERSTORMS ARE POSSIBLE OVER WESTERN AND
CENTRAL SHASTA COUNTY MOUNTAINS AND THE MENDOCINO FOREST. 
SIGNIFICANT DRYING OF FUELS OVER THE LAST SEVERAL WEEKS ALONG WITH
A DRY AIRMASS IS BRINGING THE HIGH-BASED THUNDERSTORMS WITH
LITTLE OR NO PRECIPITATION. GUSTY WINDS ARE LIKELY NEAR THESE
STORMS.

STORMS ARE EXPECTED TO SUBSIDE AFTER SUNSET THIS EVENING. MORE
THUNDERSTORMS ARE POSSIBLE FRIDAY...BUT THESE WILL CONTAIN
WETTING RAINS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

CAZ213-214-221-263-268-269-279-010600-
/O.CON.KSTO.FW.W.0001.000000T0000Z-070601T0600Z/
350 PM PDT THU MAY 31 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR DRY LIGHTNING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR DRY LIGHTNING OVER THE MOUNTAINS OF INTERIOR NORTHERN CALIFORNIA.
THIS INCLUDES THE MOUNTAINS
OF NORTHERN SHASTA COUNTY...THE COASTAL RANGE...WESTERN PLUMAS
COUNTY INCLUDING LASSEN PARK...AND THE NORTHERN SIERRA. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

ISOLATED TO SCATTERED DRY THUNDERSTORMS ARE DEVELOPING OVER THE HIGHER
TERRAIN OF INTERIOR NORTHERN CALIFORNIA THIS AFTERNOON AND WILL
CONTINUE TO DEVELOP THIS EVENING. THE STORMS MAY CONTAIN LITTLE
OR NO RAIN AND POSSIBLY SMALL HAIL. GUSTY WINDS ARE ALSO POSSIBLE
NEAR THE THUNDERSTORMS. FUELS HAVE EXPERIENCED VERY RAPID DRYING
OVER THE PAST FEW WEEKS. THE RISK OF DRY THUNDERSTORMS COMBINED
WITH DRY FUELS WARRANT THE RED FLAG WARNING. THE STORMS ARE
EXPECTED TO DECREASE AFTER SUNSET.

THE POTENTIAL EXISTS FOR MORE THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING. ALTHOUGH THESE STORMS ARE MORE LIKELY TO CONTAIN WETTING
RAINS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$
HSO
000 
WWUS86 KSTO 010414
RFWSTO

RED FLAG WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
914 PM PDT THU MAY 31 2007


CAZ213-214-221-263-268-269-279-010515-
/O.CAN.KSTO.FW.W.0001.000000T0000Z-070601T0600Z/
914 PM PDT THU MAY 31 2007

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORM ACTIVITY HAS SIGNIFICANT DECREASED ACROSS THE REGION
THIS EVENING...WITH JUST A FEW ISOLATED SHOWERS LEFT ALONG THE
SIERRA CREST. THEREFORE...THE RED FLAG WARNING IS CANCELLED. 

ANOTHER SYSTEM WILL MOVE THE AREA TOMORROW...BRINGING MORE
MOISTURE AND INSTABILITY TO NORTHERN CALIFORNIA. THEREFORE...THE
POTENTIAL FOR MORE SHOWERS AND THUNDERSTORMS WILL CONTINUE
TOMORROW AFTERNOON THROUGH THE OVERNIGHT HOURS. HOWEVER...THESE
STORMS ARE MORE LIKELY TO CONTAIN WETTING RAINS.

$$
CP

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this red flag warning went out at May 31, 3:30 AM PDT, 6 hours 1 minute earlier.

Area forecast discussion, May 31, 3:30 AM PDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 AM PDT THU MAY 31 2007

.DISCUSSION...
UPPER RIDGE OVER THE WEST COAST BRINGING FAIR SKIES TO THE CWA.
EXCEPTION IS SOME HIGH CLOUDINESS OVER THE NORTHEAST PORTION OF THE
CWA LEFT OVER FROM SOME THUNDERSTORM ACTIVITY THAT OCCURRED THERE
EARLIER THIS EVENING. UPPER LEVEL PRESSURE GRADIENTS IN THIS AREA
ARE QUITE WEAK UNDER THE UPPER RIDGE AXIS SO THIS CLOUDINESS HAS
BEEN SLOW TO DISSIPATE OR MOVE OUT OF THE AREA. AT THE
SURFACE...STRONG ONSHORE GRADIENT OF 3 MB SFO TO SAC PRODUCING
CONTINUED STRONG DELTA PUSH WITH WINDS THROUGH TRAVIS AFB GUSTING UP
TO 35 KNOTS. FORT ORD PROFILER SHOWING MARINE LAYER ABOUT AS DEEP AS
LAST EVENING OR JUST A BIT DEEPER SO MAY SEE A FEW LOW CLOUDS CREEP
INTO THE DELTA ZONE THIS MORNING.

AS MENTIONED...ISOLATED AFTERNOON THUNDERSTORM ACTIVITY FIRED UP
ALONG THE SIERRA CREST WEDNESDAY AND LIKELY TO OCCUR AGAIN TODAY.
NAM SEEMED TO HANDLE CONVECTIVE AREAS THE BEST WEDNESDAY AFTERNOON
SO WEIGHING MOST HEAVILY ON NAM TODAY. NAM PAINTS WEAK UPWARD MOTION
OVER THE SIERRA CREST...NORTHERN MOUNTAINS AND TO A LESSOR DEGREE
THE COAST RANGE MAINLY NORTH OF ABOUT ALDER SPRINGS. AT THE SAME
TIME NAM INDICATING VERY UNSTABLE CONDITIONS FOR THIS AREA WITH HIGH
CAPE AND NEGATIVE BOUNDARY LAYER LIS. SINCE THUNDERSTORMS POPPED
OVER SIERRA YESTERDAY UNDER SIMILARLY UNSTABLE CONDITIONS...BELIEVE
THUNDERSTORMS ARE LIKELY AGAIN TODAY. LIMITED LIFT OVER THE COASTAL
RANGE AND MAINLY SOUTHERLY FLOW ALOFT COULD HINDER THUNDERSTORM
DEVELOPMENT THERE. IN ALL AREAS HOWEVER...ATMOSPHERE IS VERY DRY
WITH ONLY A .5 TO .6 TPW PREDICTED FOR TODAY. THEREFORE...ANY
LIGHTNING TODAY IS LIKELY TO COME WITH VERY LITTLE RAIN AT LEAST
INITIALLY AND FIRE WEATHER WATCH REMAINS IN PLACE. MODELS INDICATE
SIMILAR CONDITIONS FOR FRIDAY BUT TPW INCREASE BY ABOUT .1 INCH SO
COULD START TO SEE SOME MORE SIGNIFICANT PRECIP FROM THE ISOLATED
THUNDERSTORM ACTIVITY.

AS UPPER TROUGH APPROACHES THE COAST ON SATURDAY...UPPER FLOW BEGINS
TO SHIFT TO THE SOUTHWEST ALONG THE WESTERN SIDE OF THE CWA.
THEREFORE...SHOULD SEE AN END TO THE AFTERNOON SHOWER THREAT OVER
THE COASTAL RANGE WHILE KEEPING THE THREAT OVER THE SIERRA AND
NORTHERN MOUNTAINS UNDER UPPER LEVEL SOUTHERLY FLOW. BY SUNDAY
AFTERNOON...SOUTHWEST FLOW OVER THE CWA SHOULD END AFTERNOON SHOWER
THREAT CWA WIDE. ELSEWHERE OVER THE CWA...LITTLE CHANGE IN AIRMASS
AND ONSHORE SURFACE GRADIENT SHOULD MAKE FOR A MILD END OF WEEK AND
WEEKEND WITH NEAR TO A LITTLE BELOW NORMAL DAYTIME HIGH TEMPERATURES
AND CONTINUED STRONG DELTA BREEZE. A COUPLE OF SHORTWAVE TROUGHS
PIVOTING INTO THE PACIFIC NORTHWEST DURING THE FIRST HALF OF NEXT
WEEK WILL BRING SOME CLOUDINESS INTO THE CWA FROM TIME TO TIME BUT
ALSO SERVE TO KEEP THE MODERATE ONSHORE SURFACE FLOW GOING.FOR MILD
DAYTIME HIGHS. THE MORE STABLE ONSHORE FLOW ALOFT WILL KEEP MOUNTAIN
THUNDERSTORMS OUT OF THE FORECAST DURING THE EXTENDED PERIOD. SMITH

&&

.AVIATION...
UPPER LEVEL HIGH PRESSURE OVER NORCAL SHIFTS EAST AS WEAK LOW
PRESSURE MOVES INTO SOUTHERN CALIFORNIA. SOUTHEAST FLOW ALOFT WITH
AN UNSTABLE ATMOSPHERE ALONG THE SIERRA TO NEAR MT. LASSEN 21Z-03Z
TODAY. SCATTERED THUNDERSTORMS SOUTH OF LAKE TAHOE WITH GUSTY WINDS
AND POSSIBLY SMALL HAIL. STORMS WILL BE MORE ISOLATED FARTHER NORTH.
SKC-SCT140 IN THE SACRAMENTO AND NRN SAN JOAQUIN VALLEYS. EXTENSIVE
STRATUS CLOUDS OVER THE BAY AREA AND DELTA WILL RETREAT TO THE COAST
BY 20Z. IFR CIGS BLO 010 TOPS 025 THIS AREA.  THUNDERSTORMS ARE ALSO
EXPECTED FRIDAY IN THE SIERRA. SG

&&

.STO WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH...FROM LATE
THIS MORNING THROUGH THIS EVENING FOR THE WEST SLOPES OF THE
NORTHERN SIERRA NEVADA NORTH TO WESTERN PLUMAS COUNTY/LASSEN PARK
AREA...THE EAST SLOPES OF THE INTERIOR COASTAL RANGE...AND FOR THE
SOUTHERN CASCADES INCLUDING THE MOUNTAINS OF SHASTA COUNTY.

&&
Hazardous weather outlook, May 31, 7:00 AM PDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT THU MAY 31 2007

CAZ013>019-063-064-066>069-011400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

THUNDERSTORMS ARE POSSIBLE TODAY OVER THE NORTHERN SIERRA...SOUTHERN
CASCADES...MOUNTAINS OF SHASTA COUNTY AND THE EAST SLOPES OF THE
COASTAL RANGE SOUTH TO LAKE COUNTY. THE ATMOSPHERE IS VERY DRY SO
ANY LIGHTNING ACTIVITY WILL LIKELY COME WITH LITTLE OR NO RAINFALL.
THEREFORE A FIRE WEATHER WATCH IS IN PLACE OF THESE AREAS FOR THIS
AFTERNOON AND EVENING.

* FIRE WEATHER WATCH.........SEE WWUS86 KSTO - RFWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS OF INTERIOR NORTHERN
CALIFORNIA FRIDAY AND SATURDAY...OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Nearby

Red Flag Warnings in California, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.